Tornado, Roberts
- When
- June 1, 1:45 PM CST
- Where
- Roberts County, 5.85 mi SW of Peever
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 45.461, -97.040
The report of a brief landspout tornado came with a photograph.
A weak low pressure system served as the focal point for small, scattered and slow-moving thunderstorms across far northeastern South Dakota during the afternoon of June 5th. A brief landspout tornado was observed north of Summit and south of Sisseton around 2:45 pm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A weak low pressure system served as the focal point for small, scattered and slow-moving thunderstorms across far northeastern South Dakota during the afternoon of June 5th. A brief landspout tornado was observed north of Summit and south of Sisseton around 2:45 pm. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 1, 12:37 PM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 137 PM CDT Thu Jun 1 2023 .SHORT TERM...(This Evening through Friday Night) Issued at 137 PM CDT Thu Jun 1 2023 The short term is pretty much a repeat with isolated chances of showers and thunderstorms along with temperatures staying above average. Ensembles and deterministic models continue to indicate a ridge over parts of the central and much of the eastern CONUS and a troughing pattern over the western CONUS. This is providing southeast flow aloft over the Northern Plains. Finally by Saturday or so we will see this ridge expand west with a mid level high building over the Upper Midwest with winds still out of the southeast. Within this flow, a sideways shortwave positions itself over parts of central and western SD into the Rockies, spinning around the mid level low, which will be over the Rockies this evening. This will produce shortwave pulses which continue to provide upper air support for convection at least through the short term with the higher chances of pops staying west of the CWA. At the surface, a troughing pattern continues with WPC indicating a stationary front extending west to east (from the surface low over the Rockies) pretty much through Friday. 850mb temps continue to be warmer than average (as winds are out of the south/southeast bringing in ample WAA) through the short term which is aiding the warmer than average temps continuing at the surface. Highs for Friday continue to be in the 80s and lower 90s. NBM dewpoint values this evening will continue to be moist out there with temps in the lower 60s. More humid conditions expected for Friday as some areas could see dp values in the mid 60s by the afternoon hours. DP values in the upper 50s to lower 60s expected for early Saturday. PWAT values from the 12Z sounding still show around an inch (above average) so lots of "juice" out there in the atmosphere to work with. With strong daytime heating, moist air at the surface, steep lapse rates expected this afternoon(from diurnal heating), and lift from the boundary, this will break the inversion with showers and thunderstorms expected to form with a few of them already starting to pop up across the CWA. We do have more clouds moving into the area than yesterday but with it being clear/high clouds earlier, that should not hinder any daytime heating/convection. HREF SB/MU Cape this afternoon will range from 1000-2000 J/KG. Bulk shear values continue to remain unimpressive so no organized severe weather expected, however, we will continue the trend of isolated chances for some of these cells to build high enough to produce small hail and gusty winds and maybe enough for some isolated severe cells as hodographs show fairly pulse like storms (due to lack of any shear). HREF DCAPE values through the day have been around 1000- 1200 J/kg which would back up this chance of gustier downdrafts from any cells that form. HREF/CAMs show these isolated cells over the CWA this afternoon moving in from the south/southwest through the evening. Friday is copy and paste of today with the ongoing synoptic setup and same setup thermodynamics wise, so we will continue with chances of isolated showers and thunderstorms in the afternoon and evening. Again, isolated chances of strong to severe storms are possible. .LONG TERM...(Saturday through Thursday) Issued at 137 PM CDT Thu Jun 1 2023 The toughest forecast challenges in the out periods are PoPs and temperatures. No major changes showing up in model output compared to 24 hours ago. Once the upper ridge building in from the east gets here, PoPs really shouldn't be more than 15 percent over any part of the CWA, without a source of low level forcing and/or mid-level lift. At best, perhaps diabatic heating could force an isolated shower or thunderstorm somewhere over the CWA next week. Will watch to see if a backdoor cold front the models hint will try to push south and west into the CWA next week will happen, and could possibly serve as a low level focus for forcing of convection. Ensembles and deterministic solutions continue to advertise much above normal temperatures will happen throughout the extended forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1232 PM CDT Thu Jun 1 2023 Terminals KABR,KATY,KPIR,KMBG Isolated showers and thunderstorms are possible again this afternoon and evening. No organized severe weather expected, however, some of these storms could produce small hail and gusty winds. Winds will increase out of the southeast this afternoon, ranging from 10 to 15 kts with gusts as high as 25 kts at all sites. KMBG/KPIR could see some higher gusts at times. VFR conditons prevail through the TAF period at all sites. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...MMM LONG TERM...Dorn AVIATION...MMM
Hazardous Weather Outlook National Weather Service Aberdeen SD 436 AM CDT Thu Jun 1 2023 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020945- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 436 AM CDT Thu Jun 1 2023 /336 AM MDT Thu Jun 1 2023/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Afternoon and evening thunderstorms are possible with lightning being the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. More thunderstorms are possible, but the threat for severe weather continues to look low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Aberdeen SD
129 PM CDT Thu Jun 1 2023
SDZ016-011915-
Potter SD-
129 PM CDT Thu Jun 1 2023
...A strong thunderstorm will impact portions of northeastern Potter
County through 215 PM CDT...
At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seneca, or 12 miles southeast of Hoven, moving northwest at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hoven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4510 9957 4505 9957 4503 9961 4514 9986
4525 9978 4525 9970
TIME...MOT...LOC 1828Z 136DEG 18KT 4509 9963
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DornSpecial Weather Statement
National Weather Service Aberdeen SD
241 PM CDT Thu Jun 1 2023
SDZ006-012015-
Brown SD-
241 PM CDT Thu Jun 1 2023
...A strong thunderstorm will impact portions of southwestern Brown
County through 315 PM CDT...
At 241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aberdeen, moving northwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Aberdeen around 250 PM CDT.
Other locations in the path of this storm include Richmond Lake Rec
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4545 9832 4540 9840 4553 9864 4559 9842
TIME...MOT...LOC 1941Z 143DEG 13KT 4546 9841
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DornThe Aberdeen radar (KABR), 107 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
1 tornado. Local standard time, as filed.
The report of a brief landspout tornado came with a photograph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2023Every state in 2023This day in weather historyThe tornado archive for South Dakota, 2023Warnings in South Dakota, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098488.